Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 21, 2017, 10:00 AM CST for 4 counties in Florida; 5 counties in Alabama. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 21, 2017, 10:00 AM CST (16:00 UTC)
- Expired
- Jan 21, 2017, 10:45 AM CST
- In force
- 45 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Holmes County, FL, Jackson County, FL, Walton County, FL, Washington County, FL
The radar
The Eglin Afb radar (KEVX), 23 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 10:31 AM CST | TSTM WND DMG | 4 Ene Dean Church Road, FL | TREE DOWN ON POWERLINE ON SPRING LAKE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 3:56 AM CST | Tornado Watch | SPC | 8 hr |
| Jan 21, 8:04 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted.
362
WUUS52 KTAE 211600
SVRTAE
ALC031-045-061-067-069-FLC059-063-131-133-211645-
/O.NEW.KTAE.SV.W.0017.170121T1600Z-170121T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1000 AM CST SAT JAN 21 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Southwestern Henry County in southeastern Alabama...
Southeastern Coffee County in southeastern Alabama...
Western Houston County in southeastern Alabama...
Southern Dale County in southeastern Alabama...
Geneva County in southeastern Alabama...
Holmes County in the Panhandle of Florida...
Northeastern Walton County in the Panhandle of Florida...
Northwestern Jackson County in the Panhandle of Florida...
Northwestern Washington County in the Panhandle of Florida...
* Until 1045 AM CST
* At 959 AM CST, severe thunderstorms were located along a line
extending from near Hartford to 7 miles west of Santa Rosa Beach,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Daleville, Geneva, Graceville, De Funiak Springs, Dothan, Bonifay,
Santa Rosa Beach, Headland, Hartford, Taylor, Midland City, Kinsey,
Slocomb, Samson, Cowarts, Pinckard, Eglin Air Force Base, Union,
Liberty and Freeport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 AM CST for southeastern
Alabama...and the Panhandle of Florida. A tornado watch also remains
in effect until 200 PM CST for the Panhandle of Florida.
LAT...LON 3040 8639 3038 8633 3045 8631 3048 8632
3046 8639 3099 8639 3099 8619 3109 8619
3128 8579 3135 8532 3096 8535 3043 8615
3045 8616 3048 8614 3046 8616 3046 8619
3042 8622 3040 8620 3034 8628 3034 8640
TIME...MOT...LOC 1559Z 276DEG 122KT 3114 8576 3041 8636
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
ADLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 9:51 AM CST, 9 minutes earlier.
Area forecast discussion, Jan 21, 9:51 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1051 AM EST Sat Jan 21 2017
...Tornado Watch in effect for most of region until this
afternoon...
.NEAR TERM [Through Today]...
...Multiple rounds of severe storms expected over the next 24 to 48
hours across the region...
The Storm Prediction Center has much of the region outlined in an
enhanced risk for severe weather today. A Tornado Watch is in effect
for all of the Alabama counties, all of the Florida Panhandle
counties and most of the Georgia counties.
A squall line is currently moving through Southeast Alabama and the
Florida Panhandle. Damaging winds are the biggest threat with this
line but isolated tornadoes are likely to develop as the line moves
into a favorable environment. Conditions ahead of this line are
highly favorable for severe weather. 0-6 km wind shear was 60 knots
on the morning sounding released in Tallahassee. CAPE is currently
1500 J/KG ahead of the line. This line may intensify further as
daytime heating increases over the next few hours.
&&
.PREV DISCUSSION [626 AM EST]...
.SHORT TERM [Tonight Through Monday]...
**High impact weather event tonight through Sunday--All severe
weather modes possible!**
Will focus this period discussion on the high impact weather event.
NAM/GFS/Local CAMs are coming into better agreement on the evolution
of this dynamical system with models slowing down the ending of
precipitation to later Sunday and Sunday evening. This will continue
the severe threat into Sunday afternoon and eventually ending from
west to east.
Mid level low will move from the TX panhandle eastward to N AL/N MS
by Sunday evening. At the surface, the near term MCS will largely be
east of the CWA with additional development across the northern Gulf
coast aided by increasing large scale lift and speed convergence on
the nose of the strengthening LLJ. Wind fields strengthen
considerably overnight with 40-50 kt LLJ underneath 60-80 kt mid
level jet in the exit region of upstream 120kt speed max. This leads
to 50-70 kts of 0-6km bulk shear and sfc-1km bulk shear of 25-35
kts. This system has a lot of wind with it with lines and bowing
segments having the potential to produce damaging winds and isolated
tornadoes. Although surface winds will be south to south-
southwest, area hodographs are curved and become longer with time
overnight Saturday night into Sunday. The tornado threat will be
highest during this time frame, which is suggested by local CAM
guidance. Mid level lapse rates will remain around 7 C/km so
isolated large hail is possible as well.
Atmosphere remains primed Sunday with the mid level low progged
to move across the southeast United States. This feature will
help induce cyclogenesis of a surface low across MS/AL emerging
into N GA Sunday afternoon. Low level wind fields strengthen
further in response to this feature with another squall line
possible. Again, all modes of severe weather is possible. As the
low races northeastward, a cold front will sweep through and
effectively end the severe weather threat from west to east
through the afternoon hours and be east of our CWA by Sunday
evening.
SPC has our entire area outlooked in an enhanced risk of severe
weather both today and Sunday. All modes of severe weather will be
possible with this event, with the highest probability favoring
damaging winds, followed by isolated tornadoes then large hail. If
discrete cells develop in this regime, the tornado potential will
increase. Residents across the Tri-State region should remain
weather aware through Sunday and stay tuned to a trusted weather
source to receive weather alerts and be ready to seek safe shelter
should a warning be issued for your area.
.LONG TERM [Monday Night Through Saturday]...
Tuesday and Wednesday we will be between weather systems with high
pressure building in, a warmup is in store for Wednesday with
southerly winds returning. The warmup will be short lived as
another cold front is progged to move through Thursday. Colder,
Canadian air will accompany this front with high temperatures
tumbling down into the 50s Friday and Saturday.
.AVIATION [Through 12Z Sunday]...
SHRA has cleared nearly all TAF sites at this hour, with only
activity lingering near ABY. Expect MVFR to IFR CIGS through
daybreak, with the exception of ECP where LIFR conditions are
being observed. CIGS will be slow to improve this morning ahead of
a line of strong TSRA to the west. Southerly winds will increase
ahead of this line, with TSRA affecting all terminals from west to
east this afternoon. Gusty winds, low vsbys, and low CIGS expected
with this activity.
.MARINE...
South winds will increase across the coastal waters from west to
east today. Small craft advisories have been hoisted across all
coastal waters. Scattered to numerous thunderstorms are expected
through Sunday with a few storms possibly becoming severe. A cold
front will move through Sunday night with winds becoming westerly to
northwesterly with the possibility of gale force gusts Sunday night
and Monday. Winds will decrease beginning Tuesday with seas
diminishing as a result.
.FIRE WEATHER...
Several rounds of thunderstorms today and tomorrow will keep RHs
well above critical thresholds and fuel moisture high through the
period, precluding any red flag warning conditions. Elevated
transport and 20 foot winds on Sunday will yield high dispersion
values across much of the region, particularly the western half.
.HYDROLOGY...
Rainfall amounts of 2-4 inches with isolated higher amounts are
likely with this event through Sunday afternoon. Although we are
expecting multiple rounds of rainfall, the overall speed at which
these occur will be quick enough to preclude widespread flash
flooding. Some minor nuisance flooding will be possible in low lying
and poorly drainage areas. As far as local rivers are concerned, we
are not expecting any to reach flood stage with this event.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 77 65 73 54 62 / 80 90 90 10 10
Panama City 74 67 71 57 62 / 70 80 90 10 10
Dothan 74 63 71 52 58 / 90 90 70 30 10
Albany 76 63 72 52 58 / 90 90 80 20 20
Valdosta 77 64 74 53 61 / 80 80 90 10 10
Cross City 79 66 74 58 63 / 50 70 90 50 10
Apalachicola 74 68 72 59 63 / 70 80 90 30 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Monday night for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
High Surf Advisory from 1 AM EST /midnight CST/ Sunday to 1 AM
EST /midnight CST/ Tuesday for Coastal Bay-Coastal Gulf-
South Walton.
GA...None.
AL...None.
GM...Small Craft Advisory from 7 PM this evening to 7 AM EST Tuesday
for Apalachee Bay or Coastal Waters From Keaton Beach to
Ochlockonee River Fl out to 20 Nm-Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Suwannee River to Keaton Beach out 20 NM-Waters
from Suwannee River to Apalachicola FL from 20 to 60 NM.
Small Craft Advisory until 7 AM EST Tuesday for Coastal waters
from Apalachicola to Destin FL out 20 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...McDermott
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Pullin
MARINE...Scholl
FIRE WEATHER...Pullin
HYDROLOGY...SchollIn the hours before
Special weather statement, Jan 21, 9:46 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
946 AM CST SAT JAN 21 2017
ALZ065>069-FLZ007>010-211645-
Henry AL-Dale AL-Coffee AL-Houston AL-Geneva AL-Central Walton FL-
Washington FL-Holmes FL-North Walton FL-
946 AM CST SAT JAN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HENRY...SOUTHERN
COFFEE...WESTERN HOUSTON...SOUTHERN DALE...GENEVA...HOLMES...
NORTHEASTERN WALTON AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 1045
AM CST...
At 945 AM CST, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from near Fort Rucker to
9 miles northwest of Eglin Air Force Base. Movement was east at 50
mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Daleville, Geneva, De Funiak Springs, Dothan, Bonifay, Headland,
Enterprise, Hartford, Taylor, Midland City, Kinsey, Slocomb, Samson,
Cowarts, Newton, Webb, Pinckard, Eglin Air Force Base, Union and
Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A tornado watch remains in effect until 1100 AM CST for southeastern
Alabama...and the Panhandle of Florida. A tornado watch also remains
in effect until 200 PM CST for the Panhandle of Florida.
LAT...LON 3099 8639 3100 8619 3120 8619 3129 8611
3129 8569 3139 8527 3117 8530 3100 8547
3100 8550 3097 8553 3094 8553 3087 8558
3065 8580 3061 8639
TIME...MOT...LOC 1545Z 313DEG 61KT 3143 8582 3069 8639
ADLThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 8:49 AM CST | High Surf Advisory | TAE | Bay, Gulf, Walton | 63 hr |
| Jan 21, 9:19 AM CST | Severe Thunderstorm Warning | TAE | Holmes, Walton | 41 min |
| Jan 21, 9:46 AM CST | Special Weather Statement | TAE | Holmes | 59 min |
| Jan 21, 10:31 AM CST | Tornado Warning | TAE | Holmes, Walton, Washington | 29 min |
| Jan 21, 10:45 AM CST | Special Weather Statement | TAE | Holmes, Jackson, Walton, Washington | 60 min |
| Jan 21, 10:46 AM CST | Special Marine Warning | TAE | 29 min | |
| Jan 21, 11:59 AM CST | Special Marine Warning | TAE | 91 min | |
| Jan 21, 12:47 PM CST | Special Weather Statement | TAE | Bay, Calhoun | 43 min |
| Jan 21, 1:27 PM CST | Special Marine Warning | TAE | 93 min | |
| Jan 21, 2:10 PM CST | Severe Thunderstorm Warning | TAE | Calhoun, Gadsden, Gulf, Liberty | 50 min |
| Jan 21, 8:58 AM CST | Severe Thunderstorm Warning | TAE | Coffee, Dale | 47 min |
| Jan 21, 9:40 AM CST | Severe Thunderstorm Warning | TAE | Dale, Henry | 50 min |
| Jan 21, 10:20 AM CST | Special Weather Statement | TAE | Henry | 40 min |
| Jan 21, 10:55 AM CST | Severe Thunderstorm Warning | TAE | Houston | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.